MAUDE Adverse Event Report: BRAINLAB SE SPINE & TRAUMA NAVIGATION (VERSION 3.0); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB SE SPINE & TRAUMA NAVIGATION (VERSION 3.0); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Lot Number SW V 3.0.0
Medical Device Problem Codes Use of Device Problem (1670); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/06/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a pilot hole was created in the patient's spine in a different position than desired with brainlab navigation involved, although according to the surgeon (treating clinician): - the deviation of 1 pilot hole created with the aid of navigation was detected by the surgeon before finalizing the surgery, and it was corrected to its intended position with navigation at the very same surgery.- the final outcome of the surgery was successful as intended, with all screw placements in their correct positions at the end of the surgery.- despite a direct (or increased) risk to harm a critical structure due to the deviating pilot hole, there was neither harm nor negative clinical effect to the patient, also not due to surgery/anesthesia prolongation of ca.30 minutes.- there were no further remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.A comprehensive investigation by brainlab regarding this specific event is currently ongoing and final conclusions are pending.Brainlab plans to issue a follow-up report upon completion of the investigation.H6, h7: a comprehensive investigation by brainlab regarding this specific event is currently ongoing and final conclusions are pending.Brainlab plans to issue a follow-up report upon completion of the investigation.
 
Event or Problem Description
An open surgery on the lumbosacral spine for a fusion of vertebrae l4 to s1, due to instability, with intended placement of 6 spine screws bilateral for fixation (at l4, l5 and s1), was performed with the aid of the display by the brainlab navigation software spine & trauma navigation 3.0.After creating a pilot hole at vertebra l4 on the patient's right, the surgeon detected a lateral breach of the pedicle.The pilot hole had been created, with the aid of navigation, at a different location in the spine than intended.According to the surgeon (treating clinician): - the deviation of 1 pilot hole created with the aid of navigation was detected by the surgeon before finalizing the surgery, and it was corrected to its intended position with navigation at the very same surgery.- the final outcome of the surgery was successful as intended, with all screw placements in their correct positions at the end of the surgery.- despite a direct (or increased) risk to harm a critical structure due to the deviating pilot hole, there was neither harm nor negative clinical effect to the patient, also not due to surgery/anesthesia prolongation of ca.30 minutes.- there were no further remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.
 
Event or Problem Description
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a pilot hole was created in the patient's spine in a different position than desired with brainlab navigation involved, although according to the surgeon (treating clinician): - the deviation of 1 pilot hole created with the aid of navigation was detected by the surgeon before finalizing the surgery, and it was corrected to its intended position with navigation at the very same surgery.- the final outcome of the surgery was successful as intended, with all screw placements in their correct positions at the end of the surgery.- despite a direct (or increased) risk to harm a critical structure due to the deviating pilot hole, there was neither harm nor negative clinical effect to the patient, also not due to surgery/anesthesia prolongation of ca.30 minutes.- there were no further remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the right l4 pilot hole being created at an unintended location, with the aid of navigation, is: - the use of a damaged disposable reflective marker sphere on the drapelink array attached to the non-brainlab c-arm scanner that was used to perform an automatic image registration of the current patient anatomy to the navigation system.One of the marker spheres used on the drapelink array was found to be damaged during the surgery, after the unintended invasive action had been performed.However, no navigation inaccuracy was detected after all marker spheres on the drapelink array were replaced, and the patient was re-registered.Using a damaged sphere on the array attached to the scanner would impact registration accuracy as the camera detects this sphere on the array at a slightly different position when recording its position during the registration process.A contributing factor is: - relative movements of the spine anatomy during the surgery between the structure the navigation reference array was fixated to (right iliac crest), and the vertebrae operated on due to an insufficiently rigid connection of the anatomy in between, and the forces applied to the bone during instrumentation.A structural instability (spondylolisthesis at l5/s1) was present with this patient, which reduces the rigidity of the spine.Multi-level navigation - i.E.Operating on a different vertebra than the one the patient reference array for navigation is fixated to or operating across multiple vertebrae without remounting the patient reference and reregistering - especially if the connection in between the vertebrae is not rigid - results in relative movements of the vertebrae (actual anatomy) during the surgery that cannot be compensated by the navigation software displaying instrument positions on the registered pre-placement patient image scan.Multi-level navigation is not recommended for navigating over an instability in the patient's anatomy (e.G.Spondylolisthesis).Apparently, the resulting deviation in the navigation was not detected by the user with the appropriate and necessary verification checks after registration (at the verification step) and/or prior to (or during) planning and performing invasive actions, such as drilling the pilot holes.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.

Brand Name
SPINE & TRAUMA NAVIGATION (VERSION 3.0)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB SE
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB SE
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
kilonzo
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key23477837
Report Number8043933-2025-00080
Device Sequence Number10252219
Product Code OLO
UDI-Device Identifier04056481144906
UDI-Public04056481144906
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K221618
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/20/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Lot NumberSW V 3.0.0
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/06/2025
Supplement Date Received by Manufacturer10/06/2025
Initial Report FDA Received Date11/05/2025
Supplement Report FDA Received Date11/20/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown